New York, 2005

Strong Wind in New York, September 29, 2005

September 29, 2005 · NWS BTV · 2 events in 2 counties and zones

A storm system moved rapidly across the Province of Quebec on the 29th of September. The associated cold front moved across northern New York during the morning of September 29th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved rapidly across the Province of Quebec on the 29th of September. The associated cold front moved across northern New York during the morning of September 29th. The front was accompanied by showers and thunderstorms. Large scale strong and gusty winds preceded and followed the front. Winds were generally estimated at a sustained 35 mph with higher gusts. A few tree limbs were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 29, 2:53 AM EST, 7 minutes earlier.

Area forecast discussion, Sep 29, 2:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
353 AM EDT THU SEP 29 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
STRENGHTENING SFC LOW MVG NE INTO CANADA WITH ASSOC CD FNT MVG
ACRS FA TDY. STG LLVL JET ASSOC WITH >60KTS ALRDY OBSERVED BTWN
3-5KFT AT KTYX AND FCSTD TO 70 KTS. IN FACT...>50KTS JUST OFF THE
DECK AOB 2KFT AND WITH STG VERT MOTION ALG/AHD OF CD FNT IN
CONVECT PCPN SEE STG PSBLTY OF TRANSLATING DOWN TO SFC IN ALRDY
HWW LOCALES AS WELL AS CHMPL VLY AND HAVE UPGRADED TO WRNG THERE.

AFT FROPA...VRY STG CAA (H8 TMPS +13 TO -3C BTWN 12-24Z) WITH
PRESCENCE OF 40-45KT JET ON BACKSIDE CUD YIELD TO BETTER MIXING DOWN
TO SFC FOR STG WNDS AFT FROPA. ALSO...ENUF INSTABILITY AND BLO 0C
ALOFT CUD BRG ABT CHC -SHSN IN ADRNDKS LATE.

.TNGT...SFC HIGH RDG MVG INTO FA BUT STL MID LVL TROF AND CYCLONIC
FLOW AS WELL WITH MDLS SUGGESTING SOME CLDS. WNDS START FRESH BUT
DIMINSH AFT MIDNGT AND DEFINITELY MUCH COLDER THAN TNGT BUT NOT AS
COLD AS AIRMASS WUD ALLOW. SCT-AREAS OF FROST AND WIDESPREAD FREEZE
PSBL IN ADRNDKS. GROWING SEASON CONTS (SEE CLIMO BLO)...THUS FREEZE
WRNG FOR ADRNDKS.

.FRI-SAT...SOMEWHAT CYCLONIC/ZONAL FLOW ACRS FA WITH SFC RDG JUST SE
OF FA WL ALLOW FOR PTLY-MOSTLY SUNNY WITH GRDL MODERATING TREND THRU
THE WKND.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
PRVS FCST LOOKS GOOD FOR THIS PERIOD. ZONAL FLOW WITH SFC HIGH
ACRS CAPE COD THIS WKND WITH THE COMBINATION OF NRN STREAM S/W AND
DVLPG SE RDG ALLOWING FOR A WEAK BKDOOR CD FNT TO THREATEN FAR NE
FA BUT WL KEEP DRY ATTM. THEREAFTER...SE RDG SHLD STRENGTHEN AND
AMPLIFY TOWARD FA WITH TMPS ABV NORMAL.

&&

.AVIATION...
NONE OF THE TAF SITES TO DECOUPLE FOR THE REST OF THE OVRNITE HRS.
CONVECTION EXPECTED TO MOVE ACRS THE FA FROM THE WEST MOSTLY DURING
THE MORNING AND EARLY AFTERNOON HRS OF TODAY. S-SW SFC WINDS TO PICK
UP SOME STILL INTO TODAY...BEFORE SHIFTING TO A MORE W-NW DIRECTION
EARLY ON THU NITE AND DIMINISHING.

&&

.CLIMATE...
FROST/FREEZE PROGRAM STL EXISTS IN BTV FA AS GROWING SEASON (AS
DEFINED BY DAYS BTWN LAST SPRING AND FIRST AUTUMN FROST/FREEZE)
CONTS FOR MUCH OF FA.

ANY WIDESPREAD (>50 PCT COVERAGE) FROST/FREEZE AS WITNESSED WITH
TMPS AOB 32F HAS BEEN IN ESSEX CTY VT WITH SPOTTY AOB 32F IN ADRNDKS
AND NC-NE VT.

WELL BE ISSUING FROST/FREEZE ADV/WRNGS TIL ALL CTYS WITNESS ABV
PARAMETER OR 4 WEEKS AFT NORMAL FIRST FREEZE. NORMAL FIRST FREEZE
RANGES FM ERLY SEPT (ADRNDKS) TO ERLY OCT (GRAND ISLE CTY).

WELL KEEP YOU POSTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING FOR VTZ001>003-005-006-008-009-011-016>019
     UNTIL 4 PM THURSDAY.
  ...WIND ADVISORY FOR VTZ004-007-010-012 UNTIL 4 PM THURSDAY.
NY...WIND ADVISORY FOR NYZ026-027-087 UNTIL 4 PM THURSDAY.
  ...HIGH WIND WARNING FOR NYZ028>031-034-035 UNTIL 4 PM THURSDAY.
  ...FREEZE WARNING FOR NYZ029>031-034 FROM MIDNIGHT FRIDAY TO 9 AM
     FRIDAY.
&&

SHORT TERM...SLW
LONG TERM...SLW
AVIATION...MURRAY
CLIMATE...SLW
Hazardous weather outlook, Sep 28, 3:45 AM EST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
445 AM EDT WED SEP 28 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-290845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
445 AM EDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

WINDS WILL BE INCREASING TODAY AND INTO TONIGHT ACROSS THE REGION
OUT OF THE SOUTH- SOUTHWEST...ESPECIALLY OVER THE HIGHER TERRAIN.
A HIGH WIND WATCH HAS BEEN ISSUED FOR THE NORTHERN ADIRONDACKS AND
THE HIGHER TERRAIN OF VERMONT FOR LATE TONIGHT THROUGH THURSDAY.
PLEASE REFER TO THE LATEST NATIONAL WEATHER SERVICE FORECASTS AND
STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGHER WINDS ARE POSSIBLE ACROSS THE REGION...ESPECIALLY OVER THE
HIGHER TERRAIN...ON THURSDAY. STRONG THUNDERSTORMS ARE ALSO
POSSIBLE ON THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND
TONIGHT...BUT PLEASE RELAY ANY REPORTS OF WIND SPEEDS ABOVE 40 MPH
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern St. Lawrence

When
September 29, 3:00 AM EST to 12:00 PM EST
Where
Northern St. Lawrence forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Southerwestern St. Lawrence

When
September 29, 3:00 AM EST to 12:00 PM EST
Where
Southerwestern St. Lawrence forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475083, 5475084.